Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 163, NWS Kansas City, MO

July 31, 2020Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 31, 2020, 10:11 AM CDT for Cooper County, Howard County, Missouri. It took effect at Aug 1, 2020, 7:00 AM CDT. It was in force for 65 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2020, 10:11 AM CDT (15:11 UTC)
In effect from
Aug 1, 2020, 7:00 AM CDT
Expired
Aug 4, 2020, 12:15 AM CDT
In force
65 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Boonville (BOZM7). The gauge peaked at 22.71 ft at Aug 1, 2020, 3:00 PM CDT.

actionminormoderate1520253007/3108/0108/0208/0308/0408/05
Action stage
18 ft
Minor stage
21 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 31, 6:13 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 31, 6:13 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
613 AM CDT Fri Jul 31 2020

.Discussion...
Issued at 330 AM CDT FRI JUL 31 2020

A near vertically stacked low over western Missouri developed
a mesoscale band of heavy rain that dropped 6 to 8" of rainfall over
Johnson Co MO overnight. This low is just now starting to fill and
slowly drift to the south, providing some relief to that hard hit
region. We may continue to see more flooding in Bates and Henry
Counties in the next few hours as this features pushes south, with 1-
2" per hour rates still occurring. By sunrise the heavier rainfall
should slip just south of our area with light to moderate rain
before finally exiting down towards Springfield by late morning.
Multiple road closures have occurred in that area south of HWY 50
and we'd expected more to pop up once it becomes more light outside.
Anybody traveling south of HWY 50 will need to be prepared to find
alternate routes and remember to turn around don't down, especially
in Johnson(MO) and Henry Counties. Rivers in these areas are also
rising quickly, so people need to use caution near creeks and rivers
today, as they will be above their respective banks in places. By
the afternoon all of the heavy rain will be south of the area, but a
few isolated showers may develop over NE Kansas and NW Missouri as
an area of thicker stratocumulus clouds form up along an area of low
level convergence. These showers will not produce much rainfall, but
may cause brief periods of light to moderate rain before dissipating
with sunset.

Another shortwave trough will approach the area from the north
Saturday evening. This will bring a weak cold front through Sunday
increasing the PoP chances throughout the day. There may be just
enough MLCAPE to produce some scattered thunderstorms during the
afternoon over central MO, but severe weather is not expected. High
pressure will quickly build into the region Monday into Tuesday with
northerly flow at almost all levels. This will bring noticeably
cooler and drier air into the area with highs only in the 70s and
dewpoints in the 50s. The nice fall like weather will not last too
long as ridging and WAA start to build back into the area Wednesday
night. A nocturnal LLJ associated with a warm front will help spark
elevated convection Thursday morning with dewpoints climbing back up
into the 60s by the afternoon with highs returning to the lower 80s.
Models are not all in agreement on how active the warm front will be
as it pushes through with the GFS being the most aggressive leaving
some uncertainty going into the end of the week.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 610 AM CDT FRI JUL 31 2020

MVFR ceilings and rain south of the Missouri River will continue
for a few hours before finally moving south of the area by mid
morning. VFR conditions will return to all terminals and remain
that way through the rest of the period with a NNE wind of
5-10kts. Some isolated showers will develop over NW Missouri and
could bring a stray shower near KSTJ in the afternoon, but
lightning will not be a threat. Overnight clouds will clear out
for the most part and winds will shift to the NW and weaken.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jul 31, 5:13 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Fri Jul 31 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Fri Jul 31 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall will be tapering off through the morning.
Flooding will continue to be a hazard through the morning and
afternoon given all the rain that has fallen over the past two days.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms will be possible on Sunday. No
severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 31, 4:22 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     FLOOD            2 SW DOVER              39.17N 93.72W
07/31/2020                   LAFAYETTE          MO   DEPT OF HIGHWAYS

            MODOT REPORTS HIGHWAY 213 CLOSED AT LITTLE
            TABO CREEK DUE TO FLOODING.

&&
Local storm report, Jul 31, 6:44 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       3 W CENTERVIEW          38.74N 93.90W
07/31/2020  M8.16 INCH       JOHNSON            MO   NWS EMPLOYEE

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM CDTFlash Flood WarningEAXCarroll, Lafayette, Ray, Saline5 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte50 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte4 days
Jul 30, 8:24 PM CDTAreal Flood WarningEAXHenry, Johnson, Lafayette, Pettis, Saline3 hr
Jul 30, 8:37 PM CDTFlash Flood WarningEAXCass, Henry, Jackson, Johnson, Lafayette, Pettis and 1 more8 hr
Jul 30, 8:50 PM CDTRiver Flood WarningEAXClay, Jackson, Ray3 days
Jul 30, 9:05 PM CDTAreal Flood WarningEAXHolt6 hr
Jul 30, 9:54 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Holt9 hr
Jul 30, 11:34 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Jul 31, 12:08 AM CDTAreal Flood WarningEAXCarroll, Lafayette, Ray, Saline3 days
Jul 31, 3:43 AM CDTFlash Flood WarningEAXHenry7 hr
Jul 31, 3:46 AM CDTRiver Flood WarningEAXJackson30 hr
Jul 31, 4:10 AM CDTRiver Flood WarningEAXBates, Cass, Henry38 hr
Jul 31, 4:18 AM CDTAreal Flood WarningEAXJohnson, Lafayette, Pettis, Saline3 days
Jul 31, 7:50 AM CDTAreal Flood WarningEAXJackson6 hr
Jul 31, 10:11 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Jul 31, 10:43 AM CDTAreal Flood WarningEAXHenry24 hr
Jul 31, 1:45 PM CDTAreal Flood WarningEAXJackson12 hr
Jul 30, 7:08 PM CDTAreal Flood WarningEAXLinn, Miami12 hr
Jul 30, 8:50 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 30, 8:55 PM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.